In 1902, the phenomenon of anaphylaxis was first described in the medical literature. Researchers noticed an unusual effect in dogs when immunising them with jellyfish toxin. The intention was to protect the dogs but instead it caused a fatal or near-fatal response. This is where the word ‘anaphylaxis’ was created, from the Greek words ana (meaning against) and phylaxis (immunity or protection).
Watch the following video from the British Red Cross.
What is happening in the body to give such a reaction?
When the body is first exposed to the food that you may be allergic to (the allergen), an antibody (IgE) specific to the allergen is produced. When the body is exposed to that allergen again, the allergen-specific IgE causes the cells to release inflammatory chemicals such as histamine. This surge in histamine then affects different parts of the body, causing anaphylaxis (Figure 2) and potentially anaphylactic shock, which is a life-threatening condition and requires immediate attention.
You saw in the video that the treatment is an auto-injector pen filled with the hormone epinephrine (also calledadrenalin) in an EpiPen®. This relieves the symptoms but it is essential to seek medical advice also. This is because a single dose may not be enough and any further doses must be administered medically.